Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 94, NWS Columbia, SC

May 22, 2012Clarendon County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 22, 2012, 6:57 PM EDT for Clarendon County, South Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2012, 6:57 PM EDT (22:57 UTC)
Expired
May 22, 2012, 7:30 PM EDT
In force
33 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Clarendon County, SC

The radar

The Columbia radar (KCAE), 104 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 831 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
831 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

839 
WUUS52 KCAE 222257
SVRCAE
SCC027-222330-
/O.NEW.KCAE.SV.W.0094.120522T2257Z-120522T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
657 PM EDT TUE MAY 22 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 730 PM EDT

* AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  CLARENDON COUNTY...OR 12 MILES SOUTHEAST OF MANNING...AND MOVING
  NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3370 7999 3369 7999 3365 8001 3350 8010
      3364 8024 3378 8005 3372 7997
TIME...MOT...LOC 2257Z 234DEG 10KT 3359 8004

$$

MC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:08 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 22, 5:08 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
508 PM EDT TUE MAY 22 2012

.SYNOPSIS...
UPPER LEVEL TROUGH WILL REMAIN ACROSS THE REGION THROUGH THURSDAY.
THIS WILL PROVIDE A FOCUS FOR SCATTERED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BEGIN BUILDING IN
FRIDAY FOR THE WEEKEND WITH DRY WEATHER EXPECTED.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
UPPER LEVEL TROUGH WILL REMAIN ACROSS THE REGION LATE THIS
AFTERNOON AND TONIGHT. AIR MASS IS MODERATELY UNSTABLE WITH LI
AROUND -5 AND SBCAPE AROUND 2000 J/KG. HOWEVER...MOISTURE APPEARS
TO BE A LIMITING FACTOR FOR WIDESPREAD CONVECTION. PRECIPITABLE
WATER 1.3-1.4 INCHES AND MESO ANALYSIS INDICATING DRY AIR
ADVECTION AHEAD OF SHORT WAVE TROUGH. DEW POINTS ARE FALLING INTO
THE 50S IN EAST CENTRAL GEORGIA AHEAD OF SHORT WAVE TROUGH. THINK
MOST OF THE CONVECTION WILL BE ALONG THE COAST AND POSSIBLY PEE
DEE REGION LATER THIS EVENING. SO HAVE CUT POPS BACK MOST AREAS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
UPPER TROUGH WITH COLD POOL ACROSS REGION BOTH WEDNESDAY AND
THURSDAY...EXTENDING INTO THURSDAY EVENING AS WELL. DIURNAL IN
NATURE WITH AFTERNOON HEATING INCREASING CAPES AND STEEPENING
LAPSE RATES. AFTER SUNSET CONDITIONS BECOME MORE STABLE WITH
THE LOSS OF DAYTIME HEATING. SPC HAS SEE TEXT FOR WEDNESDAY BUT
CONDITIONS SIMILAR TO TODAY. AFTERNOON HIGH TEMPERATURES IN THE
UPPER 80S BOTH WEDNESDAY AND THURSDAY SHOULD PROVIDE PLENTY OF
ENERGY FOR CONVECTIVE DEVELOPMENT...HOWEVER MOISTURE LIMITED AND
MOS POPS LOW. CUT POPS BACK TO SLIGHT CHANCE MOST AREAS.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
MEDIUM RANGE MODELS IN GOOD AGREEMENT THROUGH THE LONG TERM WITH
THE UPPER LEVEL RIDGE DOMINATING THE REGION WITH WEAK HIGH
PRESSURE AT THE SURFACE. INITIALLY DRY FRIDAY THROUGH THE WEEKEND
WITH LIGHT EAST OR NORTHEAST SURFACE WINDS AND A FAIRLY STABLE
ATMOSPHERE. SURFACE WINDS MORE SOUTHEAST BY MONDAY AND MORE
MOISTURE SHOULD GIVE AT LEAST A SLIGHT CHANCE OF AFTERNOON AND
EVENING CONVECTIVE ACTIVITY. QUITE WARM WITH HIGHS IN THE UPPER
80S TO AROUND THE 90 DEGREE MARK, OVERNIGHT LOWS IN THE MID TO
UPPER 60S.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
CONVECTIVE COVERAGE NOT AS EXTENSIVE AS PREVIOUSLY THOUGHT AS DRY
AIR ABOVE 850MB IS SPREADING OVER THE AREA LIMITING CONVECTION.
WILL ADJUST FORECASTS TO LIMIT TSRA TO OGB AS THE EASTERN MIDLANDS
WILL HAVE BEST CHANCE FOR COVERAGE.  WINDS REMAINING FROM THE
SOUTHWEST AROUND 5 TO 10 MPH THROUGH SUNSET THEN LIGHT AND VARIABLE
OVERNIGHT.  POSSIBLE FOG DEVELOPMENT OVERNIGHT WITH LOW LEVEL
MOISTURE IN PLACE.  SCATTERED STORMS ARE EXPECTED ACROSS THE AREA
AGAIN ON WEDNESDAY UNDER THE INFLUENCE OF THE UPPER LOW AND COOLING
ALOFT.

EXTENDED AVIATION OUTLOOK...MVFR CIG/VSBY POSSIBLE THURSDAY WITH AN
APPROACHING COLD FRONT AND UPPER LOW PRESSURE SYSTEM.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

SYNOPSIS...07
NEAR TERM...07
SHORT TERM...07
LONG TERM...07
AVIATION...
Hazardous weather outlook, May 22, 4:41 AM EDT, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
441 AM EDT TUE MAY 22 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
441 AM EDT TUE MAY 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A STRONG UPPER-LEVEL SYSTEM WILL HELP SUPPORT THUNDERSTORMS TODAY
AND TONIGHT. A FEW OF THE THUNDERSTORMS MAY CONTAIN DAMAGING WIND
AND HAIL...MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE UPPER-LEVEL SYSTEM WILL CONTINUE MOVING ACROSS THE REGION
CREATING MORE SHOWERS AND THUNDERSTORMS WEDNESDAY AND WEDNESDAY
NIGHT. SOME OF THESE THUNDERSTORMS COULD REACH SEVERE LIMITS WITH
DAMAGING WIND BEING THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND WEDNESDAY.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:56 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry49 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.